J-STAGE Home  >  Publications - Top  > Bibliographic Information

Endocrine Journal
Vol. 49 (2002) No. 3 P 315-318

Language:

http://doi.org/10.1507/endocrj.49.315

ORIGINALS

A 33-year old female was diagnosed as Graves' disease and started on carbimazole. One month later when she was already euthyroid only on carbimazole therapy, she developed acute pancreatitis associated with mild cholestatic hepatitis and erythema nodosum. Carbimazole therapy was interrupted, pancreatic and liver function gradually improved and became normalized two weeks later. Other potential etiological causes of acute pancreatitis, hepatitis and erythema nodosum were excluded. Rechallenge with a single dose of carbimazole led to a new episode of acute pancreatitis and cholestatic hepatitis one day later. The appearance of different hypersensitivity reactions including pancreatitis, hepatitis and erythema nodosum, together with the observation that the interval between drug intake and onset of symptoms became shorter with repeated exposure to carbimazole, point to an immune-mediated mechanism. Carbimazole has to be added to the list of drugs capable of inducing acute pancreatitis, and should be emphasized the need to discontinue this medication as soon as there is evidence of pancreatic dysfunction.

Copyright © 2002 The Japan Endocrine Society

Article Tools

Share this Article